A Few Remarks on a Conjecture of Erdős on the Infinite Version of Menger’s Theorem

  • Ron Aharoni
Part of the Algorithms and Combinatorics book series (AC, volume 14)


We discuss a few issues concerning Erdős’ conjecture on the extension of Menger’s theorem to infinite graphs. A key role is given to a lemma to which the conjecture can probably be reduced. The paper is intended to be expository, so rather than claim completeness of proofs, we chose to prove the reduction only for graphs of size ℵ1. We prove the lemma (and hence the ℵ1 case of the conjecture) in two special cases: graphs with countable out-degrees, and graphs with no unending paths. We also present new versions of the proofs of the (already known) cases of countable graphs and graphs with no infinite paths. A main tool used is a transformation converting the graph into a bipartite graph.


Bipartite Graph Maximal Wave Countable Case Infinite Path Countable Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. Aharoni. Menger’s theorem for graphs containing no infinite paths. European J. Combin., 4:201–204, 1983.MathSciNetzbMATHGoogle Scholar
  2. 2.
    R. Aharoni. Konig’s duality theorem for infinite bipartite graphs. J. London Math. Soc., 29:1–12, 1984.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    R. Aharoni. Menger’s theorem for countable graphs. J. Combin. Th., ser. B, 43:303–313, 1987.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    R. Aharoni. Linkability in countable-like webs. Cycles and rays, G. Hahn et al. ed., Nato A SI series, pages 1–8, 1990.Google Scholar
  5. 5.
    R. Aharoni and R. Diestel. Menger’s theorem for countable source sets. Comb., Pr. and Comp., 3:145–156, 1994.MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    R. Aharoni, C. St. J. A. Nash-Williams, and S. Shelah. A General criterion for the existence of transversals. Proc. London Math. Soc., 47:43–68, 1983MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    D. Kőnig. Theorie der Endlischen und unendlischen Graphen. Chelsea, New York, 1950.Google Scholar
  8. 8.
    K-P Podewski and K.Steffens. Injective choice functions for countable families. J. Combin. Theory, ser.B, 21:40–46, 1976.MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    K-P Podewski and K. Steffens. Uber Translationen und der Satz von Menger in unendlischen Graphen. Acta Math. Aca. Sci. Hungar., 30:69–84, 1977.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Ron Aharoni
    • 1
  1. 1.TechnionHaifaIsrael

Personalised recommendations